West Virginia, 2006

Hail in West Virginia, May 2, 2006

May 2, 2006 · NWS RLX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 2, 6:34 PM EST, 11 minutes earlier.

Area forecast discussion, May 2, 6:34 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
734 PM EDT TUE MAY 2 2006

.AVIATION...

SCATTERED THUNDERSTORMS WILL BE ENDING EARLY THIS EVENING. VFR
CONDITIONS WILL THEN PREVAIL FOR MUCH OF THE REGION FOR THE
REMAINDER OF THE EVENING...ALTHOUGH SOME FOG MAY BEGIN TO FORM IN
AREAS THAT RECEIVED SOME RAIN. NORTHERN/NORTHEASTERN REGIONS OF WEST
VIRGINIA CAN EXPECT MVFR CONDITIONS LATE TONIGHT AS A DISTURBANCE
MOVES OVER THAT AREA. A CUMULUS FIELD CAN THEN BE EXPECTED FOR
WEDNESDAY...HEAVIEST IN THE NORTHEAST AND LESSER TOWARD OHIO AND
KENTUCKY.

&&

.PREV DISCUSSION...
 /ISSUED 232 PM EDT TUE MAY 2 2006/

SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...

ONE MORE DRY PERIOD WED NGT AS TRANSITORY H5 RDG CROSSES FCST AREA.
MSTR INCS WITH THE APPCH OF A COLD FRONT THURSDAY.  FRONT SLATED TO
REACH OH RVR LATE THUR AFTN WHILE SWRLY FLOW OUT AHEAD RETURNS LLVL
MSTR.  POTENTIAL EXISTS FOR STRONG TSTMS THUR AFTN AND EVNG AS LI/S
DROP TO -6C AND MLCAPES EXCEED 1.0KJ/KG...HWVR SRH AND 0-6KM WINDS
ARENT FAVORABLE FOR ORGANIZED CONVECTION.  BOUNDARY HANGS UP IN THE
COAL FIELDS THUR NGT INTO FRIDAY...SO LINGERED CLOUDS AND SMALL
POPS...MAINLY SERN CWA.

PREV DISCUSSION...
 /ISSUED 155 PM EDT TUE MAY 2 2006/

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

AT 17Z INSTABILITY DEVELOPING BWG TO SME IN KY. WEAK FRONTAL
BOUNDARY NR TOL-EVV-PAH LINE. SCATTERED SHOWERS MAY REDEVELOP IN
THE HIGHER DEW POINT AIR DURING THE LATE AFTERNOON IN ERN KY...
WITH AN ISOLD TRW MAINLY S OF HTS-CRW. WILL HAVE POPS IN THE
30 TO 40 PCT RANGE IN WV EARLY THIS EVENING...THEN DROPPING...BUT
HOLDING ONTO THE 20-30 POPS CKB-EKN CORRIDOR LATER INTO THE NIGHT.

UPPER TROF IN MI DROPPING SE...WILL HOLD ONTO CLOUDS AND EVEN
ISOLATED LIGHT SHOWER INTO WED MRNG FOR EKN VCNTY. ALSO THE NW FLOW
SHOULD RESULT IN LOWER 850 TEMPS...SO LOWERING MAXIMUM TEMPERATURES
FOR WEDNESDAY ESPECIALLY N/NE OF CRW.

AVIATION /18Z TO 18Z/...

INITIAL MID LEVEL TROF THAT IS MOISTENING UP THE LOWER ATMOSPHERE
CONTINUES TO LIFT NE THRU PKB-CKB-EKN AT 17Z. FURTHER TO THE
SW...SOME INSTABILITY WILL STILL DEVELOP 19Z-00Z AHEAD OF WEAK
SURFACE FRONT AND IN HIGHER DEW POINTS. SO A FEW SHOWERS COULD STILL
DEVELOP.

LOWERED STRATOCUMULUS BASES INTO THE 25 TO 35 HND FEET AND HELD
ONTO CEILINGS LONGER INTO WED FOR CKB-EKN CORRIDOR.

STILL NERVOUS/CONCERNED ABOUT FOG DEVELOPING 06Z-12Z...FOR CRW AND
SRN VALLEYS...BUT WILL HAVE TO MONITOR CLOUDS AND WINDS INTO THIS
EVENING...AND IF ANY SHOWERS DEVELOP THERE. 18Z TAFS WILL NOT TAKE
CRW DOWN.

PREV DISCUSSION...
 /ISSUED 1115 AM EDT TUE MAY 2 2006/

LONG TERM /SATURDAY THROUGH TUESDAY/...

MREF PROGS INDICATED MEAN TROF IN THE NERN CONUS THIS WEEKEND WITH
BROAD AREA OF LOW PRES SITUATED ACR ERN CANADA.  H5 HGTS RUN 1-2STD
DEVIATIONS BELOW NORMAL CORRELATING TO TEMPS BELOW CLIMO DAYS 4 AND
5.  CHANNELED VORT AXIS RESIDES N OF LK ERIE SAT AND SUN...SO BEST
CHC OF PCPN FM THIS FEATURE WL BE TO OUR N.  HPCS LKLY POPS FOR THE
WV MTNS LOOKS GOOD SAT IN WAKE OF THE BAROCLINIC ZN UNDER WK UPSLOPE
AND COPIOUS AMNTS OF LLVL MSTR.

SFC ANTICYCLONE BUILDS E INTO THE UPR OH VALLEY SUN AS UPR LOW MVS E
AND MID LVL HGTS INC.  RIGHT NOW...A MCLR SKY IS PROGGED SUN NGT
WHILE H8 TEMPS RANGE FM 2-4C.  LATER SHIFTS WL MONITOR FROST
POTENTIAL IN THIS TIME PD.

ZONAL FLOW ESTABLISHES WITH THE ONSET OF THE NEW WORK WEEK UNDER DRY
AND WARMER CONDITIONS.  NEXT FRONT IS SLATED TO REACH CWA BY MIDDLE
OF THE WEEK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...RPY
Hazardous weather outlook, May 2, 2:55 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
355 AM EDT TUE MAY 2 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
355 AM EDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN PORTIONS
OF OUR REGION THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 2, 4:52 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
552 PM EDT TUE MAY 2 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             LOUISA                  38.12N 82.61W
05/02/2006  U0.50 INCH.      LAWRENCE           KY   PUBLIC
            EVENT OCCURRED BETWEEN
            534 PM 05/02/2006 AND 549 PM 05/02/2006

&&
Special weather statement, May 2, 4:55 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
555 PM EDT TUE MAY 2 2006

WVZ005-022230-
WAYNE-
555 PM EDT TUE MAY 2 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR WAYNE COUNTY...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL WAYNE COUNTY...OR ABOUT 5 MILES
NORTHEAST OF LOUISA...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SIDNEY...
  KIAHSVILLE...FORT GAY AND EAST LYNN LAKE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND DIME SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.  DIME SIZE HAIL WAS REPORTED ALREADY
WITH THIS STORM.

PLEASE REPORT SIGNIFICANT TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 2, 4:55 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV...CORRECTED...
555 PM EDT TUE MAY 2 2006

WVZ005-022230-
WAYNE-
555 PM EDT TUE MAY 2 2006

...CORRECTED CALL TO ACTION STATEMENT...

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR WAYNE COUNTY...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL WAYNE COUNTY...OR ABOUT 5 MILES
NORTHEAST OF LOUISA...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SIDNEY...
  KIAHSVILLE...FORT GAY AND EAST LYNN LAKE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND DIME SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.  DIME SIZE HAIL WAS REPORTED ALREADY
WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 2, 5:17 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT TUE MAY 2 2006

WVZ013-022300-
LINCOLN-
617 PM EDT TUE MAY 2 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR LINCOLN COUNTY...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF HARTS...MOVING EAST AT 35
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  SPURLOCKVILLE...RANGER...MUD...GILL AND DEXTER.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND DIME SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.  THIS STORM HAS A HISTORY OF PRODUCING
HAIL UP TO DIME SIZE ALONG WITH GUSTY WINDS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 2, 5:26 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
626 PM EDT TUE MAY 2 2006

OHZ085-WVZ008-009-022315-
JACKSON-MEIGS-WOOD-
626 PM EDT TUE MAY 2 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR EASTERN MEIGS...NORTHERN JACKSON AND SOUTHERN WOOD
COUNTIES...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF FORKED RUN STATE FOREST...MOVING
EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE TUPPERS
  PLAINS...REEDSVILLE AND CHESTER.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND SMALL HAIL...UP TO
THE SIZE OF DIMES ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 2, 6:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
727 PM EDT TUE MAY 2 2006

WVZ016-030015-
ROANE-
727 PM EDT TUE MAY 2 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR ROANE COUNTY...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF SPENCER...OR ABOUT 9 MILES EAST
OF RIPLEY...MOVING EAST AT 25 MPH.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN ROANE COUNTY.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND HAIL UP TO THE SIZE
OF DIMES ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15

The radar

The Charleston,WV radar (KRLX), 64 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Roane

When
May 2, 6:45 PM EST
Where
Roane County, 1 mi NW of Spencer
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -81.367

Hail, Calhoun

When
May 2, 7:19 PM EST
Where
Calhoun County, Milo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -81.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497210, 5497211.